Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 59, NWS Duluth, MN

August 10, 2021Ashland County, Iron County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Aug 10, 2021, 12:21 PM CDT for Ashland County, Iron County, Wisconsin. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2021, 12:21 PM CDT (17:21 UTC)
Expired
Aug 10, 2021, 1:00 PM CDT
In force
39 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ashland County, WI, Iron County, WI

The radar

The Duluth radar (KDLH), 143 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 12:54 PM CDTHAIL 0.251 Nw Manitowish, WIA FEW PEA SIZE HAIL STONES ALONG WITH HEAVY RAIN.
Aug 10, 12:55 PM CDTHAIL 0.75Mercer, WIAT LEAST PENNY SIZE HAIL JUST SOUTH OF MERCER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.4 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-550 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WUUS53 KDLH 101721
SVRDLH
WIC003-051-101800-
/O.NEW.KDLH.SV.W.0059.210810T1721Z-210810T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
Issued by National Weather Service Twin Cities/Chanhassen MN
1221 PM CDT Tue Aug 10 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Iron County in northwestern Wisconsin...
  Southern Ashland County in northwestern Wisconsin...

* Until 100 PM CDT.

* At 1220 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles northeast of Odanah, to 7 miles north of
  Glidden, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Turtle Flambeau Flowage, Ashland, Hurley, Mercer, Mellen,
  Butternut, Saxon, Gurney, Upson, Gile, Glidden, Odanah, Montreal,
  Kimball, Morse, Pence, Long Lake In Iron County, Gile Flowage,
  Cedar, and High Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4598 9068 4667 9085 4678 9061 4676 9062
      4690 9039 4670 9067 4662 9054 4661 9044
      4653 9039 4656 9034 4651 9031 4653 9028
      4650 9026 4650 9022 4634 9012 4630 8993
      4598 8994
TIME...MOT...LOC 1720Z 235DEG 45KT 4666 9062 4624 9055 

HAIL...1.00IN
WIND...60MPH
 
$$

jrb
1 follow-up statement
510 
WWUS53 KDLH 101739
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
1239 PM CDT Tue Aug 10 2021

WIC003-051-101800-
/O.CON.KDLH.SV.W.0059.000000T0000Z-210810T1800Z/
Iron WI-Ashland WI-
1239 PM CDT Tue Aug 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR IRON AND SOUTHEASTERN ASHLAND COUNTIES...

At 1238 PM CDT, severe thunderstorms were located along a line
extending from 15 miles east of Madeline Island, to near Upson,
moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Turtle Flambeau Flowage, Hurley, Mercer, Saxon, Gurney, Upson, Gile,
Montreal, Kimball, Pence, Long Lake, Gile Flowage, Manitowish, Cedar,
Franks Field, Island Lake Iron County, Fisher Lake, Iron Belt, Birch
Hill, and New Odanah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4598 8994 4598 9034 4660 9065 4662 9054
      4661 9046 4660 9043 4657 9044 4653 9039
      4655 9034 4651 9031 4652 9027 4650 9026
      4650 9022 4634 9012 4630 8993
TIME...MOT...LOC 1738Z 270DEG 45KT 4674 9038 4632 9031 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kossen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:13 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 10, 12:13 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
Issued by National Weather Service Twin Cities/Chanhassen MN
1213 PM CDT Tue Aug 10 2021

.DISCUSSION...(Today through Monday)
Issued at 558 AM CDT Tue Aug 10 2021

Summary...Showers and thunderstorms to affect the area today and
early this evening, along with the ongoing fog along the North
Shore and Twin Ports, together with most of western Lake Superior.
After today, Wednesday and Thursday to be dry and a little
breezy, with winds settling down later in the week. No rain is
expected through the weekend, though that may change in the early
to middle part of next week.

The cold front that will slide slowly through the forecast area
today is going to serve as the focus for shower and thunderstorm
development. The storms we have over the area now are elevated and
developed in the plume of warm air advection and moisture
transportation in the 850-700mb layer, where there is also some
frontogenesis. I expect these to slowly diminish later this
morning as the low level jet weakens. We have had a few storms get
on the stronger side, but otherwise do not expect any severe
storms this morning. This afternoon, I expect new storms to
develop over northwest Wisconsin and perhaps up in the Minnesota
Arrowhead, and then slide east during the afternoon hours ahead of
the cold front. A moderate amount of CAPE should develop ahead of
the front during the afternoon and together with decent deep
layer shear due to the stronger winds aloft. There is a threat of
damaging winds or large hail for parts of northwest Wisconsin this
afternoon and very early evening, before the storms slide off to
the southeast for this evening. Tonight and early Wednesday some
steep low level lapse rates should produce scattered showers and
even a few thunderstorms over the area, though I do not expect
much rainfall or any severe weather out of this activity.

Behind the cold front this afternoon I expect a period of breezy
west winds, that along with the drier air may make for a brief
period of near critical fire weather conditions, which we will
have to monitor for this afternoon. Similar conditions may develop
Wednesday afternoon and evening as deep mixing brings down
stronger winds aloft and RH values once again dip into the 30-40
percent range. Conditions quiet down for Thursday though as the
ridge of high pressure pushes further into the area and surface
winds decrease, though afternoon RH values may be on the dry side
once again. That ridge of high pressure builds into the area for
Friday, and helps keep temperatures on the cooler side both
Thursday and Friday. It slides off to the east for Saturday
though, allowing warmer air to move in for the weekend and early
next week.

Precipitation chances may begin rising once again around mid week
as an upper level low pressure system begins to move toward the
region, but it will also bring heat and humidity to the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1206 PM CDT Tue Aug 10 2021

The last of the showers and thunderstorms will be exiting to the
east with the last of the VCTS out of the HYR TAF by 19Z. The last
of the morning fog at DLH has yet to completely burn off but
visibility has improved with the low level CIG turning SCT right
around 18Z. Maintained the previous TAF of some VCSH early
tomorrow morning along a weak front moving through the area, with
some LLWS also possible behind the front for a few hours post
FROPA. Only high clouds are expected by end of TAF period
tomorrow, with 25kft or higher cirrus the only concern by 18Z
Wednesday.

&&

.MARINE...
Issued at 558 AM CDT Tue Aug 10 2021

A cold front that moves through the area today is bringing chances
for showers and thunderstorms over Lake Superior. Higher low level
moisture has brought fog to the lake this morning, which should
manage to lift by mid to late morning today. Storms that develop
may become strong to severe, producing strong gusty winds and
large hail during the afternoon hours. Once the cold front moves
through, winds will become westerly and increase for the late
afternoon and overnight tonight. While we do not have gusts over
22 knots at this time, it is close in some areas and a Small Craft
Advisory may need to be issued if winds become stronger than
currently forecast. The westerly to southwesterly winds may become
gusty once again on Wednesday, and conditions may approach Small
Craft Advisory once again during the afternoon hours. Waves should
remain under 2 feet through tonight, but do increase during the
day on Wednesday as the winds increase out of the southwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH MMM MMM MMM MMM / MMM MMM MMM MMM
INL MMM MMM MMM MMM / MMM MMM MMM MMM
BRD MMM MMM MMM MMM / MMM MMM MMM MMM
HYR MMM MMM MMM MMM / MMM MMM MMM MMM
ASX MMM MMM MMM MMM / MMM MMM MMM MMM

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...LE
AVIATION...WFO MPX
MARINE...LE
Hazardous weather outlook, Aug 10, 3:53 AM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
353 AM CDT Tue Aug 10 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-110900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
353 AM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A Dense Fog Advisory has been issued for Carlton and Southern St.
Louis County until 10am this morning. Fog has developed overnight
and it may become locally dense at times, especially for areas
near Lake Superior.

Thunderstorms are possible this afternoon mainly over northwest
Wisconsin. A few of the stronger storms may produce large hail
and damaging winds

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-110900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
353 AM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Areas of dense fog has developed and may linger through Tuesday
morning. A Dense Fog Advisory is in effect for all nearshore
zones until 10am.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

KSE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 10, 11:18 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
Issued by National Weather Service Twin Cities/Chanhassen MN
1118 AM CDT Tue Aug 10 2021

WIZ007-101645-
Washburn-
1118 AM CDT Tue Aug 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHBURN COUNTY...

At 1118 AM CDT,a strong thunderstorm was 6 miles northeast of Webb
Lake Wisconsin, or 17 miles north of Spooner, moving northeast at 40
mph.

Wind gusts up to 40 mph and nickel size hail can be expected with
this storm.

This storm will be near...
  Minong around 1130 AM CDT.

Other locations impacted by this storm include Minong Flowage.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4608 9205 4616 9204 4616 9168 4596 9203
TIME...MOT...LOC 1618Z 221DEG 34KT 4607 9202

jrb
Special weather statement, Aug 10, 11:30 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Duluth MN
Issued by National Weather Service Twin Cities/Chanhassen MN
1130 AM CDT Tue Aug 10 2021

WIZ001-002-101700-
Douglas-Bayfield-
1130 AM CDT Tue Aug 10 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BAYFIELD AND
NORTHEASTERN DOUGLAS COUNTIES...

At 1130 AM CDT,a strong thunderstorm was over Brule, or 27 miles
southeast of Superior, moving northeast at 45 mph.

Wind gusts up to 40 mph and penny size hail can be expected with this
storm.

This storm will be near...
  Iron River and Oulu around 1140 AM CDT.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4645 9162 4657 9164 4678 9142 4663 9121
TIME...MOT...LOC 1630Z 222DEG 37KT 4654 9159

jrb
Special weather statement, Aug 10, 11:39 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Duluth MN
Issued by National Weather Service Twin Cities/Chanhassen MN
1139 AM CDT Tue Aug 10 2021

WIZ001-002-007-008-101715-
Douglas-Bayfield-Sawyer-Washburn-
1139 AM CDT Tue Aug 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BAYFIELD...SOUTHEASTERN
DOUGLAS...NORTHEASTERN WASHBURN AND NORTHWESTERN SAWYER COUNTIES...

At 1139 AM CDT,a strong thunderstorm was 6 miles southeast of
Wascott, or 12 miles northwest of Hayward, moving northeast at 45
mph.

Wind gusts up to 40 mph and penny size hail can be expected with this
storm.

This storm will be near...
  Seeley around 1155 AM CDT.
  Cable around 1205 PM CDT.
  Drummond around 1210 PM CDT.
  Namekagon Lake around 1215 PM CDT.

Other locations impacted by this storm include Totagatic Lake, Lost
Land Lake, Middle Eau Claire Lake, Teal Lake, Spider Lake In Sawyer
County, Nelson Lake, Ghost Lake, Totagatic Flowage, Mason and
Stanberry.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4599 9186 4622 9187 4655 9093 4596 9092
TIME...MOT...LOC 1639Z 241DEG 41KT 4612 9168

jrb
Special weather statement, Aug 10, 11:46 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Duluth MN
Issued by National Weather Service Twin Cities/Chanhassen MN
1146 AM CDT Tue Aug 10 2021

WIZ002-003-101730-
Bayfield-Ashland-
1146 AM CDT Tue Aug 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BAYFIELD AND
NORTHWESTERN ASHLAND COUNTIES...

At 1145 AM CDT,a strong thunderstorm was 7 miles southeast of Port
Wing, or 35 miles south of Split Rock Lighthouse SP, moving northeast
at 45 mph.

Wind gusts up to 40 mph, nickel size hail, and frequent cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Herbster around 1155 AM CDT.
  Cornucopia around 1205 PM CDT.
  Bayfield and La Pointe around 1215 PM CDT.
  Red Cliff and Sand Bay around 1220 PM CDT.
  Raspberry Island around 1225 PM CDT.
  Madeline Island around 1230 PM CDT.

Other locations impacted by this storm include Big Bay State Park and
Apostle Islands National Lake Shore.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4695 9045 4692 9039 4688 9040 4679 9062
      4662 9122 4677 9142 4692 9119 4692 9109
      4696 9109 4704 9094 4702 9083 4708 9078
      4710 9055 4705 9051 4710 9047 4710 9038
      4698 9039
TIME...MOT...LOC 1645Z 241DEG 41KT 4668 9131

jrb
Local storm report, Aug 10, 11:51 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1151 AM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             9 SSW NAMEKAGON         46.08N 91.08W
08/10/2021  E0.25 INCH       SAWYER             WI   TRAINED SPOTTER

&&

KLH
Local storm report, Aug 10, 12:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1202 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             7 WSW MINONG            46.05N 91.95W
08/10/2021  E0.70 INCH       WASHBURN           WI   PUBLIC

&&

KMK

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 11:04 AM CDTSpecial Weather StatementDLHBurnett26 min
Aug 10, 11:18 AM CDTSpecial Weather StatementDLHWashburn27 min
Aug 10, 11:30 AM CDTSpecial Weather StatementDLHBayfield30 min
Aug 10, 11:39 AM CDTSpecial Weather StatementDLHDouglas36 min
Aug 10, 11:46 AM CDTSpecial Weather StatementDLHBayfield44 min
Aug 10, 11:52 AM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Sawyer38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.